Share:


Robust difference scheme for the Cauchy problem for a singularly perturbed ordinary differential equation

    Lidia P. Shishkina Affiliation
    ; Grigory I. Shishkin Affiliation

Abstract

Grid approximation of the Cauchy problem on the interval  D = {0 ≤ x ≤ d} is first studied for a linear singularly perturbed ordinary differential equation of the first order with a perturbation parameter ε multiplying the derivative in the equation where the parameter ε takes arbitrary values in the half-open interval (0, 1]. In the Cauchy problem under consideration, for small values of the parameter ε, a boundary layer of width O(ε) appears on which the solution varies by a finite value. It is shown that, for such a Cauchy problem, the solution of the standard difference scheme on a uniform grid does not converge ε-uniformly in the maximum norm; convergence occurs only under the condition h ε, where h = d N −1 , N is the number of grid intervals, h is the grid step-size. Taking into account the behavior of the singular component in the solution, a special piecewise-uniform grid is constructed that condenses in a neighborhood of the boundary layer. It is established that the standard difference scheme on such a special grid converges ε-uniformly in the maximum norm at the rate O(N −1 lnN). Such a scheme is called a robust one.


For a model Cauchy problem for a singularly perturbed ordinary differential equation, standard difference schemes on a uniform grid (a classical difference scheme) and on a piecewise-uniform grid (a special difference scheme) are constructed and investigated. The results of numerical experiments are given, which are consistent with theoretical results.

Keyword : singularly perturbed Cauchy problem, ordinary differential equation, boundary layer, a priori estimates, standard difference scheme, uniform grid, piecewise-uniform grid, maximum norm, solution decomposition, robust difference scheme

How to Cite
Shishkina, L. P., & Shishkin, G. I. (2018). Robust difference scheme for the Cauchy problem for a singularly perturbed ordinary differential equation. Mathematical Modelling and Analysis, 23(4), 527-537. https://doi.org/10.3846/mma.2018.031
Published in Issue
Oct 9, 2018
Abstract Views
203
PDF Downloads
202
Creative Commons License

This work is licensed under a Creative Commons Attribution 4.0 International License.